Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS Tucson, AZ

July 13, 2008Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2008, 12:29 PM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 12:29 PM MST (19:29 UTC)
Expired
Jul 13, 2008, 2:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 98 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 131929
FFWTWC
AZC021-132130-
/O.NEW.KTWC.FF.W.0019.080713T1929Z-080713T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1229 PM MST SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 230 PM MST

* AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL
  FROM JUST EAST OF MAMMOTH TO NEAR WAGNER RANCH AT ARAVAIPA CREEK.
  MOVEMENT WAS VERY SLOW...TO THE WEST AND NORTHWEST AT ABOUT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  MAMMOTH AT 1250 PM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...HIGHWAYS AND UNDERPASSES.

LAT...LON 3269 11077 3292 11073 3301 11050 3258 11049

$$

MEYER
3 follow-up statements
000 
WGUS75 KTWC 132004
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
104 PM MST SUN JUL 13 2008

AZC021-132130-
/O.CON.KTWC.FF.W.0019.000000T0000Z-080713T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
104 PM MST SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR EAST
CENTRAL PINAL COUNTY...

AT 100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG SHOWERS AND THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN FROM NEAR MAMMOTH NORTHWARD TO ARAVAIPA CREEK. A SPOTTER 
NEAR ARAVAIPA ROAD REPORTED 1.55 INCHES OF RAINFALL IN AN HOUR WITH 
RADAR RAINFALL ESTIMATES OVER 2 INCHES IN SOME AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...ROADS AND UNDERPASSES.

LAT...LON 3269 11077 3292 11073 3301 11050 3258 11049

$$

MEYER
000 
WGUS75 KTWC 132041
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
141 PM MST SUN JUL 13 2008

AZC021-132130-
/O.CON.KTWC.FF.W.0019.000000T0000Z-080713T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
141 PM MST SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR EAST
CENTRAL PINAL COUNTY...

AT 130 PM MST...SHOWER AND THUNDERSTORM ACTIVITY HAD GREATLY 
DECREASED ACROSS MOST OF EAST CENTRAL PINAL COUNTY. HEAVY RUNOFF 
FROM EARLIER RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES WILL CONTINUE 
TO CAUSE FLOODING PROBLEMS THIS AFTERNOON.

LAT...LON 3269 11077 3292 11073 3301 11050 3258 11049

$$

MEYER
000 
WGUS75 KTWC 132128
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
228 PM MST SUN JUL 13 2008

AZC021-132137-
/O.EXP.KTWC.FF.W.0019.000000T0000Z-080713T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
228 PM MST SUN JUL 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MST FOR EAST CENTRAL
PINAL COUNTY...

AT 225 PM MST SHOWERS AND THUNDERSTORMS HAD GENERALLY MOVED OUT OF 
THE EAST CENTRAL PINAL COUNTY AREA. HEAVY FLOW WILL IN WASHES AND 
STREAMS WILL CONTINUE INTO THE LATE AFTERNOON FROM EARLIER STORMS.

LAT...LON 3269 11077 3292 11073 3301 11050 3258 11049

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:20 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 9:20 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SUN JUL 13 2008

.SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST
ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING
UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST
NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT
AGAIN IT WONT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE
SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN.

WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE
DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH
THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE
COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS
THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE
SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG
ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER.

WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN
TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE.
IT SHOULD FALL BELOW FLOOD STAGE LATER THIS MORNING...BUT MAY SEE
MORE RAINFALL LATER TODAY.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS
WILL GENERALLY BE 5-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:09 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 12, 5:48 PM MSTFlash Flood WarningTWCCochise117 min
Jul 12, 6:45 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 12, 7:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 13, 7:49 AM MSTFlash Flood WarningTWCSanta Cruz116 min
Jul 13, 8:01 AM MSTAreal Flood WarningTWCPima6 hr
Jul 13, 11:55 AM MSTAreal Flood AdvisoryTWCPinal110 min
Jul 13, 1:21 PM MSTAreal Flood WarningTWCPima12 hr
Jul 13, 2:25 PM MSTAreal Flood AdvisoryTWCPinal4 hr
Jul 13, 3:12 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 13, 3:24 PM MSTFlash Flood WarningTWCCochise111 min
Jul 13, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 13, 4:46 PM MSTSevere Thunderstorm WarningTWCCochise59 min
Jul 13, 4:48 PM MSTFlash Flood WarningTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.